Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Dodge City, KS

August 13, 2018Clark County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 13, 2018, 7:42 PM CDT for Clark County, Kansas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 7:42 PM CDT (00:42 UTC)
Expired
Aug 13, 2018, 9:36 PM CDT
In force
114 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Clark County, KS

The radar

The Dodge City radar (KDDC), 43 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

734 
WGUS53 KDDC 140042
FFWDDC
KSC025-140645-
/O.NEW.KDDC.FF.W.0023.180814T0042Z-180814T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
742 PM CDT MON AUG 13 2018

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  North central Clark County in southwestern Kansas...

* Until 145 AM CDT Tuesday.

* At 742 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of north central
  Clark County.

Additional rainfall amounts of 1 to 2 inches is possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3746 9977 3730 9982 3728 9992 3745 9995

$$

SUGDEN
1 follow-up statement
472 
WGUS73 KDDC 140236
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
936 PM CDT MON AUG 13 2018

KSC025-140246-
/O.CAN.KDDC.FF.W.0023.000000T0000Z-180814T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark KS-
936 PM CDT MON AUG 13 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CLARK COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3746 9977 3730 9982 3728 9992 3745 9995

$$

SUGDEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:00 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 13, 5:00 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Mon Aug 13 2018

...Updated Aviation...

.SYNOPSIS...
Issued at 251 PM CDT Mon Aug 13 2018

Upper level low pressure will continue to wobble northeastward
across the central plains through Tuesday. Very moist low level
air had advected into central and southwestern Kansas and
soundings were moist through a deep layer on up through 500mb and
beyond. In the wake of this system, a weak cold front is expected
to pass across western Kansas, with a wind shift to the north.
Another upper level system will pass southeastward across the
upper Midwest by Thursday, helping to push another weak cold front
into western Kansas by Thursday night. Over the weekend, a
stronger upper level system over the Pacific Northwest is expected
to move southeastward and approach the plains on Saturday. This
feature should pass across Kansas by Sunday and Sunday night along
with another cold front. By early next week, an upper level ridge
will develop across the southern Rockies and western high plains,
with a deep upper level system over the Great Lakes. In between
these features, cool surface high pressure ought to settle across
the high plains region.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 251 PM CDT Mon Aug 13 2018

Thunderstorms developed early this afternoon across parts of
southwestern Kansas near the aforementioned upper low given the
lack of capping and weak diurnal surface heating. Scattered to
numerous thunderstorms are expected through tonight, especially
from Dodge City north and east near the upper level low. Clouds
and areas of precipitation will keep temperatures on the moderate
side, with lows tonight in the mid to upper 60s and highs Tuesday
mainly in the lower to middle 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM CDT Mon Aug 13 2018

In the wake of the upper level low, warmer weather can be expected
Wednesday and Thursday with highs warming into the upper 80s to
lower 90s. The best chance of storms with the system on Thursday
will be in central Kansas closer to the upper level feature. There
are good chances of thunderstorms Saturday into early Sunday as
the next upper level system approaches from the northwest.
Temperatures will be held down by clouds and precipitation
Saturday and Sunday. Drier and even cooler air should move into
western Kansas by early next week, with lows possibly in the lower
to middle 50s by Tuesday morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 500 PM CDT Mon Aug 13 2018

Complicated TAF issuance with scattered showers and thunderstorms
expected to impact aviation through Tuesday morning, along with
some lower ceilings to consider. Weak closed low will move little
over western Kansas through 12z Tue. Models show showers and
thunderstorms becoming numerous starting around 06z Tue, impacting
DDC/HYS through 12z Tue. GCK/LBL will be more on the fringe of the
activity, but close enough for a convective VCTS/CB mention in
those TAFs as well. TEMPO groups were included at HYS/DDC when
rain and convective impacts are most likely. Consensus of short
term models bring IFR stratus into HYS 08-12z Tue, as was
followed. Light and variable winds outside of convection. After
18z Tue, winds will increase and become north at 10-20 kts behind
the departing closed low.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  62  86 /  80  60  10   0
GCK  65  83  60  87 /  60  30   0   0
EHA  62  86  61  90 /  30  10   0  10
LBL  65  85  61  89 /  40  40   0   0
HYS  66  78  62  84 /  80  80  10   0
P28  67  84  65  87 /  60  70  40   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, Aug 13, 5:05 AM CDT, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
505 AM CDT Mon Aug 13 2018

KSZ030-031-043>046-061>066-074>081-084>090-141000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
505 AM CDT Mon Aug 13 2018 /405 AM MDT Mon Aug 13 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorms will increase across central and parts
of southwest Kansas today and into tonight. The main threat from
these storms will be heavy rain and localized flooding in low
lying areas.

Day 1 Hazards
-------------
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Thunderstorms will continue mainly across central Kansas on
Tuesday with storms moving out of the area Tuesday afternoon and
evening. The threat for hazardous weather is low.

Chances for late afternoon and night time thunderstorms will
continue from Thursday evening into the weekend.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Significant risk

* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Aug 13, 5:32 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
532 PM CDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HEAVY RAIN       JETMORE                 38.08N 99.89W
08/13/2018  M1.68 INCH       HODGEMAN           KS   MESONET

            MESONET STATION KJTMR, JETMORE. TOTAL OVER 3
            HOURS.

&&

GT
Local storm report, Aug 13, 5:52 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
552 PM CDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HEAVY RAIN       2 N DODGE CITY          37.79N 100.01W
08/13/2018  M1.38 INCH       FORD               KS   PUBLIC

            TOTAL SINCE 2 PM.

&&

GT
Local storm report, Aug 13, 7:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      4 S WINDHORST           37.72N 99.65W
08/13/2018                   FORD               KS   PUBLIC

            REPORTS OF WATER OVER SEVERAL COUNTY ROADS
            IN THE AREA. RECEIVED 3.5 INCHES OF RAIN
            SINCE 5 PM WITH RAIN CONTINUING.

&&

GT
Local storm report, Aug 13, 7:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HEAVY RAIN       PHEIFER                 38.71N 99.15W
08/13/2018  M2.46 INCH       ELLIS              KS   MESONET

            MESONET STATION PFRK1, PHEIFER.

&&

GT
Local storm report, Aug 13, 7:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       1 S HAYS                38.85N 99.32W
08/13/2018  M2.40 INCH       ELLIS              KS   MESONET

            MESONET STATION HYSK1, 1 S HAYS.

&&

GT
Local storm report, Aug 13, 7:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FLASH FLOOD      PHEIFER                 38.71N 99.17W
08/13/2018                   ELLIS              KS   DEPT OF HIGHWAYS

            REPORTS OF CLOSING WATER COVERED ROADS FROM
            THE PUBLIC WORKS DIRECTOR EAST OF HIGHWAY
            183 AND SOUTH OF OF OLD HIGHWAY 40.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:37 PM CDTFlash Flood WarningDDCEllis, Rush6 hr
Aug 13, 8:24 PM CDTSpecial Weather StatementDDCMeade51 min
Aug 14, 1:38 AM CDTSpecial Weather StatementDDCGray37 min
Aug 14, 2:26 AM CDTSpecial Weather StatementDDCMeade64 min
Aug 14, 3:22 AM CDTSpecial Weather StatementDDCMeade53 min
Aug 14, 6:29 AM CDTAreal Flood WarningDDCClark, Ford9 hr

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.